Nebraska, 2001Flood in Nebraska, May 5 to 6, 2001
May 5 to 6, 2001 · NWS OAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 2:15 AM CST, 2 hours 50 minutes earlier.
Area forecast discussion, May 5, 2:15 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
315 AM CDT SAT MAY 5 2001
FCST CONCERN IS PSBL SEVERE WEATHER AND FLOODING LATER TDA INTO
TNGT. MODELS ARE PRETTY CLOSE WITH FCST EJECTION AND OPENING UP OF
UPR LOW CURRENTLY VCNTY NRN UT/SRN CO WITH WRM FNT PUSHING N THRU
MUCH OF CWA TDA AND CDFNT PASSAGE INTO ERN CWA BY 00Z MON. SO
GENERALLY USED A COMP/OR LEANED TWD MESOETA THIS FCST.
IN THE SHORT TERM THRU TNGT...ONGOING SHWERS WERE WEAKENING AND
THIS TREND SHUD CONT INTO AFTN AS FNT BECOMES ESTABLISHED ACRS NRN
AND FAR ERN ZONES. WOULD EXPECT MID/LATE AFTN REDEVELOP OF TSTMS
JUST ABOUT ANYWHERE ACRS CWA...EITHER SRN/SWRN ZONES WHERE BREAKS IN
OVC MOST LIKELY TO OCCUR...OR NRN INTO ERN ZONES NR FRONT WHERE ETA
FCSTS THE GREATEST SFC INSTABILITY AND CAPE BY 00Z. THINK PCPN THEN
WL CONT INTO TNGT AS LINE OF CONVECTION WL PRBLY MOV ACRS CWA. WITH
FLASH FLOOD INDICES QUITE LOW CNTRL/SRN ZONES BECAUSE OF OVRNGT RAINS
...WL EXTD FLASH FLOOD WATCH THRU TNGT THE AREA THAT IS CURRENTLY
IN ONE. HEAVIER RAIN THREAT MAY BE MORE LATE AFTN OR TNGT BUT WL
WORD WATCH TDA/TNGT IN THE ZONES AND TRY TO FINE TUNE TIMING IN
WATCH ITSELF. SVR THREAT A LTL MORE TRICKY AS THERMAL TROF AND UPR
JET MOV ACRS AREA W OF CWA WHILE FNT AND SFC INSTABILITY AXIS FCST
TO EXTD FM NRN NEBR INTO W CNTRL IA. SO WL JUST MENTION PSBL SVR
STORMS ALL ZONES IN TNGT PD. WITH PSBL BREAKS DVLPG AND MILD 850 MB
TEMPS CURRENTLY IN PLACE HAVE BOOSTED HIGHS A CATEGORY ABV GUID A
LTL FTHR N THAN PREV FCST. MAV LOWS AND POPS LOOK BTR THAN NGM FOR
TNGT.
ON SUN...MADE LTL CHANGES TO FCST TEMPS/POPS AS UPR TROF MOVS ACRS
AREA. OCCLUDED FNT WL PRBLY PASS ACRS ZONES BFR CDFNT WHICH COULD
KEEP HIGHS FM GETTING OUT OF HAND. NONETHELESS...STG AND EVEN SVR
TSTMS PSBL SERN ZONES...SPCLY IF NGM FCST LI WOULD VERIFY. WL KEEP
FAIRLY HIGH TSTMS CHCS GOING. DID FCST WND SHIFT NWRN ZONES SUN
AFTN AND IF 12Z RUNS RMN CONSISTENT...WINDS COULD SHIFT TO NW MOST
OF CWA BY 00Z. ADJUSTED PCPN THREAT TO MAINLY EVENING AS UPR TROF
PASSES AND LOWERED MOST LOWS SUNDAY NIGHT.
WITH FROPA LATE SUN PCPN CHCS MONDAY AM LOOK PRETTY SMALL AND
DROPPED MENTION IN EXTDD. ALTHO IF AVN WOULD VERIFY...AS UPR LOW
DROPS DOWN INTO MN COOL TEMPS ALOFT COULD TRIGGER AFTN INSTABILITY
TYPE SHWERS. NO OTHER CHANGES TO EXTENDED FCST ATTM.
COORDINATED WITH GID/MCI.
.OMA...FLASH FLOOD WATCH TDAY/TNGT E CNTRL...SERN NEBR AND SWRN IA
INCLUDING THESE COUNTIES AND LOCATIONS TO THE SOUTH...
BUTLER...DODGE...WASHINGTON...HARRISON AND SHELBY.
CHERMOKIn the hours before
Special weather statement, May 5, 4:15 AM CST, 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 AM CDT SAT MAY 5 2001
STORM SPOTTER ACTIVATION COULD BE NECESSARY LATER TODAY INTO TONIGHT
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.
A FRONTAL BOUNDARY EXTENDING ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA EARLY SATURDAY MORNING IS FORECAST TO MOVE INTO NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA BY EVENING. MORNING SHOWERS SHOULD
GRADUALLY END ACROSS MUCH OF THE AREA...AND LOCATIONS SOUTH OF THE
FRONT COULD EVEN SEE SOME BREAKS IN THE CLOUDS THIS AFTERNOON. WITH
PLENTY OF MOISTURE AVAILABLE...ADDITIONAL HEATING FROM ANY SUNSHINE
WILL ADD TO THE EXPECTED INSTABILITY. THE COMBINATION OF THE
FRONT...INSTABILITY AND INCREASING WINDS ALOFT AHEAD OF A LARGE
UPPER LOW...COULD PROVIDE THE INGREDIENTS FOR SEVERE WEATHER LATER
TODAY AND CONTINUING INTO TONIGHT.
ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON...ESPECIALLY WITH
STORMS THAT FORM NEAR THE NORTHWARD MOVING WARM FRONT. THE SEVERE
WEATHER THREAT IS EXPECTED TO SHIFT MORE TOWARD STRONG WINDS...HAIL
AND HEAVY RAIN TONIGHT.
A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH TONIGHT FOR MUCH OF
EAST CENTRAL AND SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
CHERMOK
Flood, Jefferson
- When
- May 5, 5:05 AM CST to May 6, 5:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Heavy rainfall of 2 to 4 inches that fell across the Little Blue River basin caused the Little Blue River to flood near Fairbury. The river reached 16.8 feet in the afternoon of 5/5/01, flood stage is 15.0 feet. The flood affected mainly agricultural lowlands.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, May 5, 20019 injured · $35,000 · 2 events
- Flash Flooding in Texas, May 5, 2001$170,000 · 3 events
- Tornado and Hail in Kansas, May 5, 2001$25,000 · F0 · 20 events
- Wildfire in Montana, May 5 to 9, 2001$55,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 5 to 6, 2001$10,000 · F0 · 9 events
- Tornado and Hail in Texas, May 5, 2001F0 · 3 events
- Damaging Winds in Texas, May 5, 2001$10,000 · 2 events
- Hail in Texas, May 5, 20011.75 in hail · 2 events
- Hail in Kansas, May 5, 20010.88 in hail · 2 events
- Hail and Damaging Wind in Nebraska, May 5, 2001$2,000 · 0.75 in hail · 2 events
- Hail and Damaging Wind in Texas, May 5, 200150 kt wind · 2 events
- Tornado and Hail in Texas, May 5, 2001F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245694.